Permanent URL to this publication: http://dx.doi.org/10.5167/uzh-22660
Arratia, R; Barbour, A D; Tavaré, S (1993). On random polynomials over finite fields. Mathematical Proceedings of the Cambridge Philosophical Society, 114(2):347-368.
View at publisher
We consider random monic polynomials of degree n over a finite field of q elements, chosen with all qn possibilities equally likely, factored into monic irreducible factors. More generally, relaxing the restriction that q be a prime power, we consider that multiset construction in which the total number of possibilities of weight n is qn. We establish various approximations for the joint distribution of factors, by giving upper bounds on the total variation distance to simpler discrete distributions. For example, the counts for particular factors are approximately independent and geometrically distributed, and the counts for all factors of sizes 1, 2, …, b, where b = O(n/log n), are approximated by independent negative binomial random variables. As another example, the joint distribution of the large factors is close to the joint distribution of the large cycles in a random permutation. We show how these discrete approximations imply a Brownian motion functional central limit theorem and a Poisson-Dirichiet limit theorem, together with appropriate error estimates. We also give Poisson approximations, with error bounds, for the distribution of the total number of factors.
26 downloads since deposited on 12 Feb 2010
8 downloads since 12 months
|Item Type:||Journal Article, refereed, original work|
|Communities & Collections:||07 Faculty of Science > Institute of Mathematics|
|Dewey Decimal Classification:||510 Mathematics|
|Deposited On:||12 Feb 2010 15:32|
|Last Modified:||27 Nov 2013 23:32|
|Publisher:||Cambridge University Press|
|Additional Information:||Copyright: Cambridge University Press|
Users (please log in): suggest update or correction for this item
Repository Staff Only: item control page